Chemotherapy side effects

/Chemotherapy side effects
Chemotherapy side effects 2017-10-19T10:44:21+00:00

What are the side effects?

Because chemotherapy attacks cells that are dividing quickly it not only affects the cancer cells but also other healthy cells in the body that divide rapidly. This includes the cells in the lining of the mouth, intestines, hair follicles, finger and toe nails and bone marrow. Chemotherapy can harm these cells and cause side effects. Most of the side effects are temporary and your body will recover once the treatment finishes.

People react in different ways to chemotherapy. Some men may get a lot of side effects whilst others will only have a few. Tell your doctor about any side effects you have so that they can give you treatment to help reduce them.

The most common side effects are described here. There is no way of knowing which of these you will get, or how bad they will be. Ask your specialist about the specific side effects you can expect from the individual drugs that you are having.

Common side effects

Temporary problems with your bone marrow

Chemotherapy drugs affect how well your bone marrow functions. Your bone marrow makes white blood cells, red blood cells and platelets. White blood cells help fight infection and red blood cells carry oxygen from the lungs around the body. Platelets help your blood to clot. During chemotherapy there may be a drop in the levels of these cells. This can mean that:

• You are more at risk of getting an infection. If you get an infection you may become very sick. You should let your doctor or specialist nurse know immediately if you develop any signs of infection such as a high temperature (above 38 degrees), feeling cold and shivery, aching muscles, headaches, cough and sore throat. If you are taking steroids your temperature may not be raised, but you should still contact the hospital straight away if you feel unwell.

• You may experience breathlessness and tiredness, caused by too few red blood cells. If you don’t have enough red blood cells you can become anaemic. If this happens, your doctor may delay your next chemotherapy treatment to give your red blood cells time to recover. If your level of red blood cells falls very low, you may need to have a blood transfusion.

• There is an increased risk of bleeding and bruising more easily. This is due to a drop in the number of platelets in your bone marrow. You may notice you have nose bleeds or bleeding gums.

Your doctor or nurse will discuss ways to help you prevent some of the problems that low blood counts can cause. You should contact your medical team straight away if you develop any of the symptoms described above.

Fatigue (tiredness)

Many people say that fatigue can be the most difficult side effect to cope with. Fatigue is not just a general feeling of tiredness that goes away with a bit of rest. It can be quite overwhelming and may affect how you function from day to day. It is usually more obvious towards the end of your treatment. Sometimes there is a cause for your tiredness like low levels of red blood cells. Most people find that their energy levels improve after finishing their treatment but this can take a while. For some people it can last longer. If possible, regular gentle walking can help to prevent and improve tiredness. Also, listen to your body. If you feel tired, take a rest, even if it is in the middle of the day.

Hair loss

This is a temporary side effect of some chemotherapy drugs. Your hair will usually begin to grow back after you have finished treatment.

Sore mouth

Some chemotherapy drugs can make your mouth sore. You can develop ulcers which can be painful. This is because your ability to fight infection is lower than normal. Regular mouth washes and good oral hygiene are very important. Use a soft toothbrush to prevent harming your gums. Your nurses will give you information about mouth care. If your mouth gets very sore your doctor will prescribe pain-relieving drugs to help. You could also try making small changes to your diet such as choosing soft, moist foods and avoiding foods that are acidic or spicy in the short term.

Loss of appetite

You may lose your appetite during chemotherapy treatment. This may be caused by some of the side effects from treatment such as feeling sick or having a sore mouth. If your appetite is smaller than usual, eating small meals and having regular healthy snacks may help you to get the nutrients you need and stop you from losing weight.

Chemotherapy can cause taste changes and food may taste more salty, bitter or metallic. Taste changes can sometimes cause men to avoid certain foods. If you do not feel like eating much it is important to drink plenty of fluids and to find foods that are more appealing to you. You may find that you prefer foods that you did not usually eat before you started treatment. The steroids that you will be given with your chemotherapy should help with improving your appetite.

If you are finding it difficult to eat meals you can get a prescription from your GP for special drinks that provide extra nutrition. You can also talk to your specialist team if you are having problems eating a balanced diet or if you are losing weight. They may be able to refer you to an oncology dietitian who can give you advice that is specific to your needs.

Feeling and being sick

Chemotherapy drugs can make you feel sick during treatment. There are many anti-sickness drugs (anti-emetics) that can help to control this. These can be taken as injections into the vein, or tablets just before each chemotherapy treatment. You can also take some anti-sickness tablets home with you. It is important to take them as directed by your doctor before meals.

If the smell of food is putting you off eating, try to avoid strong smelling foods. If possible you could also ask someone to prepare and cook your meals for you. Let your specialist team or GP know if you continue to experience nausea or vomiting.

Other possible side effects

Each individual chemotherapy drug may also have its own particular side effects. For example, docetaxel causes fluid retention (oedema) in about seven per cent of men (seven out of every 100 men). This means that your hands and feet may swell and you may gain some weight.

If you are having treatment with mitoxantrone, your urine may become a green/blue colour for 24 hours after each treatment.

You may feel a bit down during your treatment. Some people say that they feel sad and negative at certain times during their chemotherapy. This is natural and usually only lasts a short time. However, if you continue to feel very low after your treatment is over you should let your medical team know. You may have depression which is very different to just feeling sad. Do not be afraid to let people know how you are feeling as there are things that can be done to help treat depression.